New Mexico, 2021

Damaging Wind in New Mexico, June 1, 2021

June 1, 2021 · NWS EPZ · 1 event in 1 county or zone

An elongated trough extended from the Northern Plains into Southeast Arizona. Temperatures warmed into the lower 90s near the Arizona border with dew points near 30 providing an atmosphere for gusty thunderstorm outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An elongated trough extended from the Northern Plains into Southeast Arizona. Temperatures warmed into the lower 90s near the Arizona border with dew points near 30 providing an atmosphere for gusty thunderstorm outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 1, 1:42 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 1:42 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
242 PM MDT Tue Jun 1 2021

.SYNOPSIS...
Daily thunderstorm chances for the higher terrain, with gusty
winds the main concern through Saturday. Gusty winds and a few
isolated storms may reach the lowlands some days, with blowing
dust possible. Temperatures remain in the low 90s most locations
through the end of the work week, then increase into the mid to
upper 90s this weekend. Mostly dry conditions expected the second
half of the weekend.

&&

.DISCUSSION...
.SHORT TERM...
Currently storms are popping in the northern and eastern portions of
the CWA. Plenty of cumulus is forming off the higher terrain areas
of the Sacramento Mtns, Gila region, and much of the CWA. Our area
is under the influence of an upper level low parked over the Baja
peninsula. Thanks to our backdoor cold front last night, southerly
winds are ushering in moisture to the CWA. Dewpoints are sitting at
around 35 degrees to the northeast and 50 degrees in the
southeastern section of the CWA. CAPE values are sitting at around
mid to upper hundreds across the area, locally higher amounts in the
eastern portions. Storms are expected to form off the mountain tops
and die out quickly. Outflows from these storms are expected to
bring gusty winds and will act as a trigger for upward motion once
it meets the moist and buoyant air in the Lowlands later in the
afternoon and early evening hours. Storms are expected to eventually
dissipate in the evening as the sun sets and CAPE diminishes. Cloud
cover is expected to increase throughout the afternoon and should
continue until at least much of tomorrow.

Moisture is expected to stay put for tomorrow as our upper level low
stays parked in the same region. Dewpoints are expected to be less
than today, but still should have enough moisture and instability
for storm chances again tomorrow afternoon.

&&

.LONG TERM...
Stagnant upper level pattern will result in daily thunderstorm
chances, largely for the higher terrain and adjacent lowland
locations. There may be an emphasis and better coverage on Friday
given higher dwpt temps and perhaps a very weak, ill defined, disturbance
rotating through the northerly flow. Conditions begin to clear out
this weekend, with a few terrain driven iso storms remaining,
mainly on Saturday, then mostly dry Sunday into early next week.
CAPEs range from a couple hundred to just under 1000 J/kg within a
weakly sheared environment. So, overall, storms are expected to
remain sub severe overall, but cannot rule out an iso few storms
popping off. Besides some breezy winds near the divide, 15 to
maybe 25 mph, with 10 to 20 mph elsewhere, winds will be light
and temps low 90s through Friday then mid to upper 90s this
weekend into early next week.

Short wave passes to the northwest next Monday into Tuesday with
ridging trying to build in by the middle part of next week.
Moisture may try to sneak in under said ridge during this time but
this remains a low confidence portion of the fcst. Temps will be
hot, however.

.AVIATION...18Z TAF CYCLE
Mostly VFR conditions expected at all TAF sites. However, areas
of scattered thunderstorm development will occur in the afternoon
through the evening, roughly from 19Z to 03Z. Storms will develop
over the mountains of the Gila Region and the Sacramento mountains
first and then will move south off the mountains into the
lowlands after 22Z. Storm outflow will produce strong northerly
winds across the lowland btwn 23Z-02Z; gusting up to 50kts.
Visibilities may be reduced in the afternoon due to dust stirred
up by the outflow. Visibilities may briefly drop to 3 SM and then
gradually increase. Storms expected to diminish at or around 03Z
with clearing skies in the overnight hours.

&&

.FIRE WEATHER...
Overnight last night a frontal boundary pushed through the region
from the north and north east. This opened the door for an
increase of Gulf moisture from the east today. The resulting
higher dewpoints and low-level moisture have helped to destabilize
the atmosphere across South Central and Southwest New Mexico.
Orographic upslope flow and daytime surface heating are helping to
develop isolated to scattered showers and storms across the
higher terrain of southern New Mexico this afternoon. Outflow
boundaries are expected to initiate lowland storm development
later in the day.

This same pattern will continue through at least Friday as weak flow
aloft keeps the pattern pretty static through the week. Low level
southeast flow will keep moderate amounts of moisture over the
region, well above typical early June levels. Each day surface
heating will initiate additional rounds of showers and storms. They
will be favored over the higher terrain earlier in the day, followed
later across the lowlands. The southwest desert region will likely
see the fewest storms and the most isolated coverage through the
week. Storms are expected to be more common over the mountains and
lowlands north and east of I-10.

Beginning Saturday moisture looks to shift east with drying moving
in from the west. This should limit storms mainly to areas east of
the river. This trend continues Sunday, with all areas looking
warmer and drier.

For the rest of the week temperatures will run at or slightly below
seasonal averages, depending on cloud cover and storm proximity.
Wind speeds will generally stay below breezy, except near storms
where strong gusty outflow will be possible. With the moisture in
place expect better overnight RH recoveries, and daily minimums to
stay above critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  89  66  91 /  30  20  20  30
Sierra Blanca           57  81  58  81 /  30  40  20  30
Las Cruces              60  89  62  92 /  30  10  20  30
Alamogordo              58  86  60  88 /  30  40  20  30
Cloudcroft              43  62  45  64 /  30  40  20  40
Truth or Consequences   59  87  61  90 /  20  30  20  30
Silver City             57  80  59  83 /  20  30  20  40
Deming                  57  89  59  93 /  20  20  20  30
Lordsburg               58  88  61  91 /  20  10  20  30
West El Paso Metro      65  90  67  91 /  30  20  20  30
Dell City               58  84  59  86 /  40  30  30  40
Fort Hancock            60  89  61  90 /  30  30  20  30
Loma Linda              58  81  59  82 /  30  30  20  30
Fabens                  63  89  64  90 /  30  20  20  30
Santa Teresa            60  88  62  90 /  30  20  20  30
White Sands HQ          63  87  66  90 /  30  30  20  30
Jornada Range           59  86  61  89 /  30  20  20  30
Hatch                   58  89  61  92 /  20  20  20  30
Columbus                60  89  64  91 /  30  10  20  30
Orogrande               60  87  62  88 /  30  30  20  30
Mayhill                 47  72  48  74 /  30  40  30  40
Mescalero               46  73  48  75 /  30  40  30  40
Timberon                45  70  46  72 /  30  40  20  40
Winston                 45  79  47  83 /  20  40  20  40
Hillsboro               55  84  57  88 /  20  40  20  30
Spaceport               57  86  59  89 /  20  20  20  30
Lake Roberts            50  82  52  85 /  20  40  20  40
Hurley                  52  83  54  87 /  20  30  20  30
Cliff                   48  90  50  93 /  10  30  10  30
Mule Creek              55  84  57  88 /  10  20  10  30
Faywood                 56  82  59  86 /  20  30  20  30
Animas                  56  89  61  91 /  10  10  20  30
Hachita                 55  88  60  90 /  20  10  20  30
Antelope Wells          58  88  62  88 /  20  20  20  30
Cloverdale              58  84  61  84 /  10  10  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird/35-DeLizio/14
Hazardous weather outlook, Jun 1, 11:16 AM MST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1216 PM MDT Tue Jun 1 2021

NMZ401>417-TXZ418>424-021830-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1216 PM MDT Tue Jun 1 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Increased moisture across much of the region overnight has raised
the chances for additional storm development across the area
mountains and the northern tier of the region for this afternoon.
Scattered storms are expected to develop by 1 pm over the
Gila/Black Range areas and the Sacramento mountains. Strong
outflow gust fronts should track south across the southern
lowlands in the mid and late afternoon hours to spark isolated
storms over these areas. Threats will be brief moderate to heavy
rainfall, and nuisance local flooding. Small hail is also
possible. Finally gusty winds up to 50 mph may cause minor damage
and loft thick blowing dust.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More storms across the region, with resultant hazardous weather
similar to that depicted above is likely through Saturday. Drier
and warmer weather follows Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed. But storm reports are
always appreciated.

Bird

In the hours before

Special weather statement, Jun 1, 2:05 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
305 PM MDT Tue Jun 1 2021

NMZ402-403-408-409-012145-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
305 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND SOUTHWESTERN
SIERRA COUNTIES UNTIL 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lake Valley, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Low water crossings along NM-27 south of Hillsboro may
also be impacted.

Locations impacted include...
Lake Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3282 10783 3286 10763 3283 10748 3266 10734
      3261 10782
TIME...MOT...LOC 2103Z 331DEG 8KT 3279 10767

DENNHARDT
Special weather statement, Jun 1, 2:55 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
355 PM MDT Tue Jun 1 2021

NMZ410-012245-
Northern Dona Ana County NM-
355 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONA ANA COUNTY
UNTIL 445 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hatch, moving southeast at 10 mph.

Nickel size hail and winds in excess of 50 mph with blowing dust
will be possible with this storm. Heavy rainfall within storms may
produce flooding in a few areas.

Locations impacted include...
Hatch, Rincon, Salem and Uvas Valley.

This includes Interstate 25 in New Mexico between mile markers 20
and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3259 10684 3247 10729 3274 10729 3277 10712
      3277 10705
TIME...MOT...LOC 2154Z 318DEG 10KT 3268 10718

DENNHARDT

The radar

The Tucson radar (KEMX), 172 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
June 1, 4:45 PM MST
Where
Hidalgo County, 3.26 mi NNE of Mondel
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.289, -108.869

Occurred at mile marker 12 on Interstate 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968947.